On the Operator Norm of Random Rectangular Toeplitz Matrices

Conference paper
Part of the Progress in Probability book series (PRPR, volume 66)


We consider rectangular N x n Toeplitz matrices generated by sequences of centered independent random variables and provide bounds on their operator norm under the assumption of finiteness of pth moments (p > 2). We also show that if N ≫ n log n then with high probability such matrices preserve the Euclidean norm up to an arbitrarily small error.


Random Toeplitz Matrices. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Adamczak, A few remarks on the operator norm of random Toeplitz matrices. J. Theoret. Probab., 2010, 23, 85–108.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    M.A. Arcones, E. Giné, On decoupling, series expansions, and tail behavior of chaos processes. J. Theoret. Probab., 1993, 6, 101–122.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Z.D. Bai, Methodologies in spectral analysis of large-dimensional random matrices, a review Statist. Sinica, 1999, 9, 611–677.MATHGoogle Scholar
  4. [4]
    C. Borell, On a Taylor series of a Wiener polynomial. In Seminar Notes on Multiple Stochastic Integration, Polynomial Chaos and Their Integration. 1984. Case Western Reserve Univ., Cleveland.Google Scholar
  5. [5]
    A. Bose, S. Gangopadhyay, A. Sen, Limiting spectral distribution of XX′ matrices. Ann. Inst. Henri Poincaré Probab. Stat., 2010, 46, 677–707.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    A. Bose, R.S. Hazra, K. Saha, Spectral norm of circulant-type matrices. J. Theoret. Probab., 2011, 24, 479–516.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    W. Bryc, A. Dembo, T. Jiang, Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab., 2006, 34, 1–38.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    V.H. de la Peña, E. Giné, Decoupling. From Dependence to Independence, Springer- Verlag, 1999.Google Scholar
  9. [9]
    C. Hammond, S.J. Miller, Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theoret. Probab., 2005, 18, 537–566.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    D.L. Hanson, F.T. Wright, A bound on tail probabilities for quadratic forms in independent random variables. Ann. Math. Statist., 1971, 42, 1079–1083.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    R. Latała, Tail and moment estimates for some types of chaos. Studia Math., 1999, 135, 39–53.MathSciNetMATHGoogle Scholar
  12. [12]
    R. Latała, Estimates of moments and tails of Gaussian chaoses. Ann. Probab., 2006, 34, 2315–2331.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    M. Ledoux, M. Talagrand, Probability in Banach spaces Springer-Verlag, 1991, 23.Google Scholar
  14. [14]
    M.W. Meckes, On the spectral norm of a random Toeplitz matrix. Electron. Comm. Probab., 2007, 12, 315–325.MathSciNetMATHGoogle Scholar
  15. [15]
    H. Rauhut, Circulant and Toeplitz matrices in compressed sensing. Proceedings SPARS ’09. Saint-Malo, France, 2009.Google Scholar
  16. [16]
    A. Sen, B. Virág, The top eigenvalue of the random Toeplitz matrix and the Sine kernel. Available at http://arxiv.org/abs/1109.5494.
  17. [17]
    M. Talagrand, The generic chaining. Springer-Verlag, 2005.Google Scholar
  18. [18]
    N. Tomczak-Jaegermann,The moduli of smoothness and convexity and the Rademacher averages of trace classes S p (1 < p < ∞). Studia Math. 50 (1974), 163–182.MathSciNetMATHGoogle Scholar
  19. [19]
    N. Tomczak-Jaegermann,Banach-Mazur distances and finite dimensional operator ideals. Longman Scientific & Technical, 1989, 38.Google Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of WarsawWarszawaPoland

Personalised recommendations